Skip

Sources on the side effects of oral contraceptives and the health risks of abortion
September 16, 2009 8:54 PM   Subscribe

I'm a girl in my early twenties who's recently started having sex with my first partner. I'd like to read some trustworthy sources about the side effects of oral contraceptives (worried in particular about weight gain and diminished libido) and the health risks of abortion (worried in particular about reduced fertility). Can you please recommend some reading material? (Online only -- I currently don't have access to a real library, although I do have remote access to databases my university subscribes to.) Thanks for any help you can provide!
posted by anonymous to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
Do Abortions Cause Infertility? from the Ontario Consultants for Religious Tolerance sums up the major arguments on both sides of the issue of fertility after abortion.

Here's an advice answer from Scarleteen about reduced libido and the Pill. Scarleteen does no-nonsense sex ed for teenagers and has some good resources. You can also play Birth Control Bingo on their site to narrow down specific contraceptive methods and get more information on birth control in general.

This is where I insert standard disclaimers about the Pill not protecting you from STDs, about the need for you and your new partner to discuss your sexual health and history honestly and openly, all the usual concerns.
posted by fairytale of los angeles at 9:08 PM on September 16, 2009 [1 favorite]


It's a complete myth that you gain weight on the pill. I have this book and it covers everything you ever wanted to know about contraceptives. sex sense It is endorsed by the Society of Obstetricians and Gynaecologists of Canada and can be found at most book stores in Canada.
posted by sadtomato at 9:22 PM on September 16, 2009


Information about the pill, included side effects, from Planned Parenthood.

Here is a similar page from Medline Plus (U.S. National Library of Health/NIH).

I think the key is that like many (most?) drugs, you don't know what side effects you personally will experience until you start taking the pill. And even then, your reactions may depend on the brand.
posted by puffin at 4:14 AM on September 17, 2009


It's a complete myth that you gain weight on the pill. I have this book and it covers everything you ever wanted to know about contraceptives. sex sense It is endorsed by the Society of Obstetricians and Gynaecologists of Canada and can be found at most book stores in Canada.

It's not a complete myth, though it's not guaranteed to happen; most oral contraceptives (and all combined pills that I've seen) list both weight gain and weight loss as side effects. Water retention and increased appetite are also common, even if weight-gain directly isn't a side effect.

VaginaPagina is my favorite place online to read about girly-parts questions.
posted by PhoBWanKenobi at 7:29 AM on September 17, 2009 [1 favorite]


If you're in your early twenties, do you plan on wanting to have a child within the next 5-10 years? If not, you might consider a non-hormonal IUD. They're extremely safe, as effective as the pill, last 5-10 years (though I am sure they could be removed sooner if you wanted), no pills to take - and because no hormones, I myself experienced weight loss when I switched from the BCP to IUD and found my libido going back up. The procedure is non-surgical, and generally about the level of a regular pelvic exam. That way, you wouldn't have to worry about hormones and their side effects or an abortion.
posted by mccn at 9:19 AM on September 17, 2009


As sadtomato mentioned, an IUD won't protect you from STDs - a condom is your best bet there. But it sounded like you were concerned about pregnancy here. Here's a link to a nonhormonal IUD site.
posted by mccn at 9:20 AM on September 17, 2009


Seconding the recommendation of Scarleteen. Every question you have raised has been answered in detail there.
posted by Sidhedevil at 10:09 AM on September 17, 2009


It is worth noting that any weight gain on the pill is usually a couple of pounds due to water retention. Weight gain of more than that is generally because for some women (certainly for myself) the pill can cause different food cravings. My desire for ice cream went up while on the pill, and so did my belt size as a result.
posted by schroedinger at 2:16 PM on September 17, 2009 [1 favorite]


Aphrodite Women's Health's contraception forum has a lot of good information about hormonal contraception. Hm — just found an article saying that use of the Pill impairs muscle gains in young women. Not directly related to weight gain, but not good news, either.

If depression or other mood disorder is or has ever been part of your life, I would point you in particular to this article on the mental and psychological side effects of hormonal contraception; also to the work of Dr. Jayashri Kulkarni, who's one of the primary researchers studying the relationship between depression and hormonal contraception.

Anecdotally, I was on the pill for years. It made my libido almost nonexistent and made me suicidally depressed. Going off the pill was one of the best things I ever did. There's no way I'd even consider using a form of hormonal contraception at this point — it's just not worth the risk.

If you're interested in recommendations for non-hormonal contraception, I love my IUD. (I have the non-hormonal Paragard copper T, not the hormonal Mirena. Like I said, no more hormones for me.) An IUD combined with condoms would give you protection against both pregnancy and STDs. And if/when you and your partner have been appropriately tested and decide to commit to fluid monogamy, you can discontinue the condoms and still be effectively protected against getting pregnant.
posted by Lexica at 6:54 PM on September 17, 2009


« Older NYC KaraokeFilter: Looking for...   |  When is an individual most lik... Newer »
This thread is closed to new comments.


Post